Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Should I or Shouldn't I?
Oct 18, 2000

I have been HIV+ for at least 5-6 years now. Was diagnosed 2 years ago and my initial counts were vl 10,000 and cd4 1256. Since then (I have been tested every 3 months) my viral load is non-detectable and the cd4 count has actually gone up to 1343. Over the last 2 years, I have been taking Sustiva and Combivir religiously, and I have seen a lot of changes with myself that I don't like at all. I've gained weight (over 100lbs) then in the last 8 months, lost weight (a little over 100lbs). My sex drive completely disappeared, I never have any energy, always seem to be in the "blues" for no reason whatsoever. After following some minor research on the web on HIV, I came across a lot of articles talking about steroids/testosterone and how it helped some people break out of their "blues" and regain energy. I approached my doctor and he just laughed at me, saying that it was unheard of and that testosterone actually hurts the immune system. With that, I started researching even more on the topic and have found articles where it can help rather than hinder. So I pushed a little more. He finally did a test and the results came back "normal" and said that he didn't want to discuss the issue any more. After looking at a lot of the other questions posted here, is it really that bad? I feel that the risk is acceptable for at least a couple of months. Can you help shed some light on this?

Confused

Response from Dr. Fisher

Whew, sorry that your doctor has been so unhelpful in this area.

First of all: why did you need to go on antiretrovirals with a CD4 1256 and VL around 10,000? You would probably not be treated today, but monitored closely. And you could consider a treatment interruption to see what happens to your symptoms. PLEASE DISCUSS THIS WITH YOUR DOCTOR...I CAN NOT MAKE SPECIFIC INDIVIDUAL TREATMENT SUGGESTIONS IN THIS FORUM!

Testosterone deficiency is well described in men with HIV and has been so described since at least 1988. The symptoms of test-deficiency include loss of energy and libido, depression as you report. Be careful about "normal" levels. Was it a serum total testosterone or a free testosterone that was done? Was the level clearly in the normal range or could it have been relatively low for your age (young men have higher levels normally than older men; but the range of normal is quite wide). What long-term safety issues was your doctor concerned about? What about the long-term issues related to lack of treatment for test-deficiency?

However, you might not have test-deficiency. Are you depressed? Are you sure?

Get more advice. Talk again to your doctor. Talk to a dietician.

Good luck,

AF


Previous
Answer to Facial Wasting
Next
psyllium good or bad

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement